MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; LASER THERAPY PRODUCT

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; LASER THERAPY PRODUCT
Model Number PED-500-16
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Codes Death (1802); Hemorrhage, Subarachnoid (1893); Discomfort (2330)
Date of Event 09/10/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
Refer to manufacturer report 2029214-2020-00926 for details pertaining to the related reportable event.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that two pipelines failed to open, but the second one was opened with balloon angioplasty.The patient experienced extravasation in the subarachnoid space.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the left cavernous internal carotid artery pa ra-ophthalmic segment.It was noted the patient's vessel tortuosity was normal.Dual antiplatelet therapy (dapt) was administered, and the platelet reactivity units (pru) level was unknown.It was reported that the 5x16 pipeline (pli-10) was attempted to be deployed, but it failed to open in the middle segment.The first pipeline was removed, and a replacement (pli-20) size was chosen of 5x20, but the pipeline was deemed too long.The second pipeline was removed, and a third pipeline (pli-30) of 5x16 was delivered.The distal end of the third pipeline failed to open.It was noted the device was not positioned in a bend, more than 50% of the pipelines were deployed when they failed to open, and the third pipeline was resheathed less than three times.A balloon was inserted across the pipeline and inflated.No contrast was visualized in the balloon, and full wall apposition was achieved.The patient demonstrated discomfort, the balloon was removed, angiography was performed and extravasation was seen.The patient was intubated, ventriculostomy was performed, and the patient was taken to ct.The patient was then returned to ir where additional angiography was performed and then taken to surgery with hemorrhage.It was noted all devices were prepared per the instructions for use (ifu).Post-procedure angiographic results showed extravasation into the subarachnoid space and occluded left internal carotid artery.The manufacturing representative (rep) stated there was a high likelihood of a patient death, but they were currently unable to reach the physicians involved.Ancillary devices include two phenom 27, synchro soft, synchro standard, scepter xc.Refer to manufacturer report 2029214-2020-00926 for details pertaining to the related reportable event.
 
Additional Manufacturer Narrative
This event is now reportable for death.See related regulatory report 2029214-2020-00926.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
Additional information received from the manufacturer representative via the rep indicated that the patient died on sep 12.It was stated that balloon angioplasty was the cause of the vessel rupture and extravasation, and eventual patient death.Per the physician, the patient¿s death was not due to the pipeline, but rather the non-medtronic balloon that was used.

Brand Name
PIPELINE FLEX
Common Device Name
LASER THERAPY PRODUCT
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10532930
Report Number2029214-2020-00927
Device Sequence Number3934360
Product Code OUT
UDI-Device Identifier00847536019669
UDI-Public00847536019669
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/07/2023
Device Model NumberPED-500-16
Device Catalogue NumberPED-500-16
Device Lot NumberB021204
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/10/2020
Supplement Date Received by Manufacturer09/10/2020
Initial Report FDA Received Date09/14/2020
Supplement Report FDA Received Date10/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age41 YR